Kentucky, 2007

Flash Flooding and Flooding in Kentucky, April 14 to 16, 2007

April 14 to 16, 2007 · NWS JKL · 24 events in 7 counties and zones

A low pressure system moved from Louisiana on the morning of April 14th, to Eastern Kentucky later that evening. Once in Eastern Kentucky, the low pressure system slowed its movement considerably, as the system strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A low pressure system moved from Louisiana on the morning of April 14th, to Eastern Kentucky later that evening. Once in Eastern Kentucky, the low pressure system slowed its movement considerably, as the system strengthened. Rain showers moved into the area on the 14th, and lingered into the 15th, with the bulk of the rainfall occurring on the 14th. The slower movement of the low pressure system, combined with its strengthening, caused excessive rainfall over the eastern portion of Kentucky. The heaviest rainfall occurred roughly east of a line from West Liberty, to Jackson, to Williamsburg. In these areas, rainfall amounts ranged from 1.5 to 3.5 inches in a 24 hours period ending at 8 AM on the 15th. By the morning of April 15th, the low pressure system was centered over northwest North Carolina, and the rain was coming to an end over Eastern Kentucky.|Flash flooding occurred during the early morning hours of the 15th. Many homes and roads were flooded, causing evacuations in the area. Mudslides caused by the heavy rain also destroyed several homes. The flash flooding transitioned into areal flooding as runoff from the heavy rainfall caused numerous streams, creeks, and larger rivers to run high for several days. Many homes and roads remained flooded through the 15th, before flood waters began to recede. By April 17th, all of the flood waters had receded. By the end of the event, at least 95 homes were damaged or destroyed in Pike, Floyd, and Martin counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 13, 8:36 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 8:36 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
936 PM EDT FRI APR 13 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED
SOME LIGHT RAIN HAS DEVELOPED OVER EASTERN KENTUCKY IN AN AREA OF
ISENTROPIC LIFT THAT IS OUT AHEAD OF THE WARM FRONT. THE WARM FRONT WILL
BE MOVING INTO THE AREA AFTER MIDNIGHT. THIS ISENTROPIC LIFT WILL BE
CAUSING SOME INTERMITTENT LIGHT RAIN AS IT MOVES ACROSS THE AREA THIS EVENING.
AS THE WARM FRONT GETS NEARER...THE RAIN WILL BECOME MORE WIDESPREAD
AND INTENSE. AN AREA OF THUNDERSTORMS WHICH IS CURRENTLY OVER
NORTHERN ALABAMA AND CENTRAL TENNESSEE WILL BE MOVING TOWARD THE
AREA. DID NOT FORECAST ANY THUNDERSTORMS IN THE OVERNIGHT
PERIOD...HOWEVER SOME MAY SNEAK INTO THE I 75 CORRIDOR BY THE WEE HOURS
OF THE MORNING. THE REST OF THE FORECAST IS ON TRACK AND NO FURTHER
UPDATES ARE EXPECTED.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SUNDAY NIGHT/

MAJOR STORM SYSTEM TO AFFECT EASTERN KENTUCKY DURING THE
PERIOD...ALONG WITH ABOUT HALF OF THE CONUS. THE MOST SIGNIFICANT
DIFFERENCES IN THE MODELS INVOLVE HOW MUCH COLD AIR MAKES IT IN HOW
QUICKLY BEHIND THE DEPARTING LOW. THERE ARE ALSO SOME DIFFERENCES IN
TIMING OF THE MOST DEFINITE TIMES FOR RAIN...BUT IN TERMS OF 12 HOUR
POPS...IT MAKES LITTLE DIFFERENCE IN THE OUTCOME. HAVE GENERALLY
SIDED WITH THE WRF FOR THE FIRST COUPLE OF PERIODS...FAVORING ITS
DETAIL. TRANSITIONED TO A FAVOR FOR THE GFS IN THE LAST COUPLE OF
PERIODS...FAVORING ITS HANDLING OF THE SYNOPTIC SCALE AT LONGER
FORECAST TIMES.

IN TERMS OF WEATHER...RAIN IS EXPECTED TO DEVELOP OVER THE AREA
TONIGHT DUE TO ISENTROPIC LIFT AND AID FROM RIGHT SIDE OF
ANTICYCLONIC UPPER JET...WITH MORE RAIN ON SATURDAY AND SATURDAY
NIGHT. ELEVATED INSTABILITY COULD ALSO PRODUCE A FEW RUMBLES OF
THUNDER ON SATURDAY. MODELS SUGGEST HEAVIEST RAINFALL WILL BE
SATURDAY INTO SATURDAY NIGHT IN OUR SOUTHEAST COUNTIES...WITH
POTENTIAL FOR TOTALS AROUND 2 INCHES ON AVERAGE. WITH RECENT LACK OF
SIGNIFICANT RAIN...FLOOD GUIDANCE IS RUNNING FAIRLY HIGH. RAINFALL IN
THE EVENT IS MOST LIKELY TO COME OVER A PROLONGED PERIOD...WHICH
WOULD LIMIT FLOOD THREAT. HOWEVER...SITUATION WILL NEED TO CONTINUE
TO BE MONITORED...TO SEE IF LOCALIZED EXCESSIVE RAINFALL DEVELOPS.

AS THE INTENSE AND STILL DEEPENING LOW PRESSURE CENTER MOVES BY TO
OUR SE SATURDAY NIGHT AND SUNDAY...COLD AIR WILL OVERSPREAD THE
REGION ON THE BACK SIDE OF THE STORM. SOUNDINGS INDICATE A POTENTIAL
FOR A CHANGE TO SNOW ON SUNDAY AND SUNDAY NIGHT...ESPECIALLY AT
ELEVATIONS ABOVE ABOUT 2500-3000 FEET. HAVE MENTIONED SOME LIGHT
ACCUMULATIONS POSSIBLE IN THOSE AREAS.

IN TERMS OF TEMPERATURES...HAVE STRAYED A BIT FROM MOS FOR HIGHS ON
SATURDAY IN OUR NORTHERN COUNTIES. MODEL DATA SUGGESTS THERE WILL BE
A TIGHT TEMPERATURE GRADIENT ACROSS THE AREA...WITH A POTENTIAL FOR
READINGS BELOW MOS IN THE NORTH. THE TEMP FORECAST IN THE SOUTHEAST
ON SATURDAY HAS A BIT MORE CONFIDENCE...WITH READINGS EXPECTED IN THE
NEIGHBORHOOD OF MOS GUIDANCE.

.LONG TERM.../MONDAY THROUGH FRIDAY/

MODELS CONTINUE TO BE IN DECENT AGREEMENT THROUGH THE PERIOD AND THE
GFS HAS HAD GOOD RUN TO RUN CONTINUITY...AT LEAST THROUGH DAY 5.
MOST SIGNIFICANT DIFFERENCES CONTINUE TO SHOW UP TOWARDS THE END OF
THE PERIOD AND CENTERS AROUND HOW MODELS HANDLE SHORT WAVE ENERGY
DROPPING DOWN THROUGH THE GREAT LAKES REGION ON THURSDAY.

EXITING WEEKEND STORM SYSTEM WILL KEEP THE THREAT OF PRECIPITATION
IN THE FORECAST EARLY IN THE PERIOD...MAINLY DUE TO UPSLOPE FLOW.
PRECIPITATION MAY MIX WITH SOME SNOW EARLY MONDAY MORNING...
ESPECIALLY IN THE HIGHER ELEVATIONS. THEREAFTER...SHORT WAVE RIDGING
WILL ALLOW FOR A BRIEF WARM UP INTO THE MID WEEK TIME FRAME. A WEAK
STORM SYSTEM WILL TAKE SHAPE OVER THE PLAINS AND MOVE INTO THE TN
VALLEY ON WEDNESDAY. THIS SYSTEM LOOKS SOMEWHAT DISORGANIZED AND
STRUGGLES TO GENERATE MUCH MORE THAN CLOUDS. MODELS HAVE TRENDED
FURTHER SOUTH WITH THIS SYSTEM AS WELL. THEREFORE...CONTINUED TO ONLY
CARRY A SLIGHT POP WEDNESDAY. EXTENDED THE SLIGHT POP OUT INTO
THURSDAY WITH QUESTIONABLE TIMING OF SHORT WAVE ENERGY WHICH BRUSHES
BY JUST TO OUR NORTHEAST LATE WEDNESDAY INTO THURSDAY MORNING. GFS
CONTINUES TO FLIP FLOP WITH MOVEMENT OF THIS DISTURBANCE...SO
CONFIDENCE IS LOW. WILL WAIT AND SEE HOW CONSISTENT THE GFS BECOMES
WITH LATEST 12Z GFS RUN WHICH SWINGS THIS DISTURBANCE OVER EASTERN
KENTUCKY LATE WED NIGHT.

TEMPERATURES THROUGH THE PERIOD HAVE TRENDED A BIT WARMER...MAINLY
DUE TO LESS CLOUD COVER AND MORE SUN WITH THE MORE SOUTHERLY TRACK
OF MID WEEK SYSTEM.
&&

.AVIATION.../00Z TO 24Z/
DECK OF MIDDLE CLOUDS WITH VFR CEILINGS OF 5-8K HAVE BEGUN STREAMING
INTO THE FORECAST AREA AT BOTH SME AND LOZ. BROKEN 10K CLOUD DECK
IN PLACE AT JKL. SOME DRIZZLE AND LIGHT RAIN ALSO FALLING AT SME AT THIS
TIME. EXPECT THIS TREND TO CONTINUE THROUGH 5 OR 6Z...WHEN RAINFALL
SHOULD OVERSPREAD ALL THREE TAF SITES. CEILINGS SHOULD FIRST FALL
INTO MVFR CATEGORY AT JKL AT AROUND 12Z AS WARM FRONT MOVES NORTH
ACROSS THE FORECAST AREA. LOZ AND SME SHOULD REMAIN IN VFR
CONDITIONS IN WARM SECTOR AS A WARM FRONT APPROACHES FROM THE WEST.
ANTICIPATE DROP IN CEILINGS TO THE LOWER END OF THE IFR CATEGORY AT
JKL AFTER 14Z...AFTER 15Z AT SME...AND AFTER 17Z AT LOZ. AN ISOLATED
THUNDERSTORM CAN NOT BE RULED OUT THIS TIME AT ALL TAF SITES...ESPECIALLY
AFTER 18Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL/JJ
LONG TERM....RAY
AVIATION...AR
Hazardous weather outlook, Apr 13, 4:34 PM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
534 PM EDT FRI APR 13 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-150045-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
534 PM EDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE ON SATURDAY. PERIODS OF HEAVY RAIN ARE
POSSIBLE ON SATURDAY THROUGH SATURDAY NIGHT. ACCUMULATIONS OF 1 TO 2
INCHES IS EXPECTED THOROUGH SATURDAY NIGHT. THE HEAVIEST RAINFALL
AMOUNTS SHOULD BE SOUTH OF THE HAL ROGERS PARKWAY AND ALONG VIRGINIA
BORDER. FOR ELEVATIONS BELOW 2500 FEET...A MIX OF RAIN AND SNOW
SHOWERS ARE EXPECTED ON SUNDAY NIGHT. FOR ELEVATIONS ABOVE 2500
FEET...SNOW IS LIKELY ON SUNDAY AND SUNDAY NIGHT. THE BEST CHANCE
FOR SOME LIGHT ACCUMULATIONS IS FOR ELEVATIONS ABOVE 2500 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

The radar

The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Pike

When
April 14, 12:45 AM EST to April 15, 12:49 AM EST
Where
Pike County, Pikeville
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.480, -82.520

Stone Cold Road just off US 23 closed due to high water.

Flash Flood, Floyd

When
April 14, 12:53 AM EST to April 15, 12:57 AM EST
Where
Floyd County, Wayland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.450, -82.800

KY Hwy 680 between Wayland and McDowell closed due to high water.

Flash Flood, Floyd

When
April 14, 1:25 AM EST to April 15, 1:29 AM EST
Where
Floyd County, Beaver
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.400, -82.670

Residents stranded in their homes along Route 979.

Flash Flood, Knott

When
April 15, 2:18 AM EST to 2:22 AM EST
Where
Knott County, Dry Dreek
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.330, -82.780

Dry Creek Road closed due to high water.

Flash Flood, Floyd

When
April 15, 2:36 AM EST to 2:40 AM EST
Where
Floyd County, 3 mi N of Dana
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.593, -82.700

Two feet of water flowing on Prater Creek Road.

Flash Flood, Floyd

When
April 15, 2:42 AM EST to 2:46 AM EST
Where
Floyd County, 2 mi N of Beaver
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.429, -82.670

Home flooded at Teaberry.

Flash Flood, Floyd

When
April 15, 2:45 AM EST to 2:49 AM EST
Where
Floyd County, Grethel
Cause
Heavy Rain
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
37.480, -82.670

Flood water on Rt 979 delayed Fire Dept from responding to home fire. An alternate route had to found.

Flash Flood, Martin

When
April 15, 2:49 AM EST to 2:53 AM EST
Where
Martin County, Inez
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.870, -82.530

Flooding of local streams and creeks on Rt 40 in the Backlog area and several locations on Rt 2032 and Rt 1714.

Flash Flood, Martin

When
April 15, 3:03 AM EST to 3:07 AM EST
Where
Martin County, Inez
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.870, -82.530

Martin county officers advise that Pigeonroost was blocked in 2 places.

Flash Flood, Knott

When
April 15, 3:10 AM EST to 3:30 AM EST
Where
Knott County, Mousie
Cause
Heavy Rain
Reported by
Unknown
Coordinates
37.420, -82.880

WYMT reported the 9900 block of East Highway 550 closed due to high water.

Flash Flood, Floyd

When
April 15, 3:43 AM EST to 3:47 AM EST
Where
Floyd County, Harold
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.550, -82.630

KY 979 closed due to high water.

Flash Flood, Pike

When
April 15, 3:43 AM EST to 3:47 AM EST
Where
Pike County, Phelps
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
37.520, -82.150

US 194 near Phelps, US 119 at Johns Creek and Meta, US 460 at Millard, and KY 80 at Elkhorn closed due to high water. Numerous secondary roads also closed. Route 194 at Majestic Mountain impassable. A 50 foot section of US 460 and KY Rt 122 Intersection and the mouth of Chloe Rd collapsed.

Flash Flood, Pike

When
April 15, 4:03 AM EST to 4:07 AM EST
Where
Pike County, Zebulon
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.530, -82.470

Several houses and businesses on Kentucky Highway 1441 surrounded by water from Coons Creek. Also the Willow Trailer Court has numerous trailers surrounded by water.

Flash Flood, Pike

When
April 15, 4:03 AM EST to 4:07 AM EST
Where
Pike County, Belfry
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.620, -82.270

Evacuation of several residents on Hatcher Street in Belfrey. Evacuation of residents of Octavia Hollow in the Stone area of Highway 199.

Flash Flood, Knott

When
April 15, 5:13 AM EST to 5:17 AM EST
Where
Knott County, Hindman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -82.980

Route 550 closed due to flooding.

Flash Flood, Floyd

When
April 15, 5:27 AM EST to 5:31 AM EST
Where
Floyd County, Wayland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.450, -82.800

Multiple homes flooded. One family rescued from their home.

Flash Flood, Letcher

When
April 15, 5:28 AM EST to 5:32 AM EST
Where
Letcher County, Van
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.150, -82.880

Smoot Creek Road closed.

Flash Flood, Letcher

When
April 15, 6:25 AM EST to 6:29 AM EST
Where
Letcher County, Whitesburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.120, -82.820

Solomon Road closed due to flooding.

Flash Flood, Perry

When
April 15, 6:35 AM EST to 6:39 AM EST
Where
Perry County, Viper
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.180, -83.150

Lewis Hollow Road washed out by flood water.

Flood, Letcher

When
April 15, 8:00 AM EST to 9:00 AM EST
Where
Letcher County, Colson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.220, -82.830

Highway 7 closed near Colson.

Flash Flood, Leslie

When
April 15, 8:16 AM EST to 8:20 AM EST
Where
Leslie County, 3 mi SE of Stinnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.069, -83.342

Greasy Creek Road closed.

Flash Flood, Floyd

When
April 15, 9:07 AM EST to 9:11 AM EST
Where
Floyd County, 1 mi S of Printer
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.516, -82.750

Families evacuated from homes due to flooding.

Flood, Floyd

When
April 15, 11:24 AM EST to April 16, 1:35 PM EST
Where
Floyd County, 2 mi SE of Printer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.510, -82.724

Route 2030 closed due to flooding.

Flood, Perry

When
April 15, 12:30 PM EST to April 16, 5:35 AM EST
Where
Perry County, 3 mi SE of Krypton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.289, -83.311

Route 451 closed due to flooding near the community of Yerkes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26150, 26148, 26147, 26146, 26145, 26143, 26142, 26141, 26140, 26139, 26137, 26138, 26134, 26135, 26133, 26132, 26131, 26130, 26129, 26127, 26126, 26124, 26136, 26151.